Date of Award
Open Access Thesis
Medical Doctor (MD)
Skin toxicity is associated with a number of different chemotherapeutic agents used to treat acute leukemias, including cytarabine, daunorubicin, doxorubicin, and methotrexate. While alopecia and radiation recall are well-recognized cutaneous side effects, more recently the term "toxic erythema of chemotherapy" (TEC) has been coined to describe a spectrum of skin findings, ranging from palmar-plantar erythrodysesthesia to erythema of major body folds, with erythroderma representing its most severe form. In this retrospective study of 49 patients with acute leukemia, 10 patients were treated with clofarabine alone (40 mg/m2 daily for 5 days) and 40 patients received this dose of clofarabine plus cytarabine (1 g/m2 daily for 5 days); one patient received each of the two regimens with an interval of 6 weeks between administrations. Treatment-associated skin toxicity, including TEC, developed 3 to 9 days following the initiation of chemotherapy and was more common in the group receiving the two-drug combination as compared to those receiving clofarabine alone (22/40 [55%] versus 1/10 [10%] respectively; p=0.014). The majority of chemotherapy-related cutaneous side effects represented TEC. Clinicians should be aware of the potential for additive or synergistic skin toxicity in the setting of the combination of clofarabine and cytarabine.
Zhang, Bingnan, "Skin Toxicity Associated With Clofarabine And Cytarabine For The Treatment Of Acute Leukemia" (2014). Yale Medicine Thesis Digital Library. 1938.
This Article is Open Access